Popular sunscreens recalled over cancer-causing ingredient
We are in the thick of summer and everyone is outside enjoying the long hot days before fall comes to calling.
However, as people are enjoying these days they are also lathering themselves in sunscreen to “protect” themselves from the so-called harmful rays of the sun.
Now, there are reports that those popular sunscreens you have been using may not be so safe for you after all.
In fact, after some independent testing two popular brands, Neutrogena and Aveeno recently pulled their products from shelves after it was revealed it contained benzene.
If you are not aware of what Benzene it let me fill you in quickly.
It isn’t good for you at all. It is a known chemical that can cause cancer and this is what people are putting on their skin!
The National Cancer Institute reports that exposure to benzene raises a person’s risk of developing leukemia as well as other blood disorders.
Here is more:
The FDA is now investigating how the toxic chemical ended up in the sunscreens. Spokesman Jeremy Kahn said: “The root cause of the benzene found in recalled sunscreen products is the focus of ongoing investigation. We will continue to monitor sunscreen manufacturing and marketing to help ensure the availability of safe sunscreens for U.S. consumers.”
The contamination was discovered after independent lab tests by Valisure of 294 samples of 69 brands of lotions, sprays, creams and gels aimed at sun protection and after-sun care. Seventy-eight of the 294 samples tested positive for benzene.
The CEO and founder of Valisure, David Light, said: “The finding of benzene in sunscreen was certainly surprising to me as a scientist and a consumer. I’m quite a heavy user of sunscreen myself; I have five kids and we all use sunscreen, so it was rather concerning to find such high levels.”
In a petition to the FDA by the company, it was noted that some of the batches tested had as many as 3.1 times the conditionally restricted limit of the toxic chemical. Light believes the benzene will be traced to contaminated raw materials because the contamination was seen in a scattered manner among different brands and even within specific brands. This makes it unlikely to be an issue with ingredients. He added that he does not think the problem is inherent to sunscreens in general or aerosol sunscreens.
All of the sunscreens involved in the recall were spray formulas. Neutrogena has recalled its Beach Defense, Cool Dry Sport, Invisible Daily and Ultra Sheer aerosols, while Aveeno has recalled its Protect + Refresh aerosol.
In a statement, Johnson & Johnson advised consumers to stop using the products and get rid of them. “While benzene is not an ingredient in any of our sunscreen products, it was detected in some samples of the impacted aerosol sunscreen finished products,” they admitted.
In addition, CVS drugstore has stopped selling its own brand of after-sun care products for the same reason. The affected products are the CVS Health After Sun Aloe Vera and the CVS Health After Sun Aloe Vera Spray. The company points out that the products were not recalled, but they have paused sales “out of an abundance of caution.” They are also working with their supplier to rectify the situation.
No safe level of benzene in sunscreen products
Yale University Associate Professor of Dermatology Dr. Christopher Bunick said that there is no safe level of benzene in sunscreen products, with even 0.1 parts per million being enough to expose individuals to an excessively high nanogram amount of benzene.
Experts suggest choosing lotions to avoid the inhalation risks involved with sprays; sprays also tend to provide inadequate protection. Be sure to choose sunscreens that are completely natural, like those that are zinc oxide-based, and check ingredients lists carefully to ensure you know what you are putting on your body. However, it is also a good idea to spend some time outside without sunscreen – perhaps 10 or 15 minutes, depending on your skin type and where you live – to spur your body to create health-protective vitamin D.